Tornado, Waushara
- When
- August 18, 5:32 PM CST to 5:36 PM CST
- Where
- Waushara County, 6 mi SSW of Wautoma
- Rating
- F0
- Path length
- 2 mi
- Path width
- 80 yd
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.983, -89.333
A surface low pressure system, with a warm front extending to the east, moved from west to east across Wisconsin during the evening. The surface system combined with an unseasonably strong upper level disturbance and a very unstable atmosphere to produce thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A surface low pressure system, with a warm front extending to the east, moved from west to east across Wisconsin during the evening. The surface system combined with an unseasonably strong upper level disturbance and a very unstable atmosphere to produce thunderstorms. Five tornadoes developed from these storms in east central Wisconsin. Each tornado fell into the "weak" category and was on the ground for less than ten minutes.The first tornado in the area touched down southwest of Wautoma (Waushara co.), snapping off and uprooting numerous trees, and causing damage to a few buildings and some farm equipment before dissipating. A tree fell onto a large pole building, causing major damage to one of its sides, and the porch at a residence was destroyed by a fallen tree limb. A portion of the metal roof of a barn was torn from it and thrown about 200 feet, an irrigation system was damaged and a home suffered minor shingle damage.The second tornado touched down southwest of New London (Waupaca co.), snapping off large trees and damaging a few buildings along its path. It shifted a large barn, destroyed a small metal shed and threw it about a quarter mile, and overturned an outbuilding and threw it 30 to 40 feet into a stand of trees.The third tornado touched down west of Neenah (Winnebago co.), downing trees, stripping some siding from a home and destroying a corn crib before dissipating.The fourth tornado touched down northeast of Wrightstown (Brown co.) and downed or snapped about 75 trees and damaged or destroyed several structures along its path. Two wooden garages were destroyed and debris scattered for several hundred feet. The walls of a house that was under construction were blown down, part of the steel roof of a commercial building was pulled from it, and a heavy wooden bench was picked up from the front porch of a house and thrown several hundred feet away behind the house.The last of the tornadoes touched down southwest of Manitowoc (Manitowoc co.) and caused considerable damage to a farm and snapped or uprooted about 50 large trees before it dissipated. Several hay wagons and trailers were overturned. A concrete silo was destroyed and another damaged, and the roof of a barn sustained extensive damage. Parts of the barn and silo were found in trees a third of a mile away.The tornadoes were part of a record tornado outbreak in Wisconsin.The storms also produced torrential rains that caused some minor street flooding in parts of Brown, Outagamie and Manitowoc counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CDT THU AUG 18 2005 .SHORT TERM...TONIGHT AND FRIDAY. FORECAST FOCUS ON SEVERE WEATHER POTENTIAL THIS EVENING AND FRIDAY AFTERNOON. 500MB SHORTWAVE MOVING THROUGH THE REGION THIS EVENING WILL BRING THE THREAT FOR SEVERE WEATHER ACROSS MAINLY THE SOUTHERN CWA. THE VORT WILL MOVE ACROSS AN AIRMASS THAT WAS PARTIALLY HEATED THIS AFTERNOON AS THE DRY SLOT ALLOWED SOME SUNSHINE TO POKE THRU THE CLOUDS. TAMDAR SOUNDINGS OVER MOSINEE SHOW FAIRLY GOOD TURNING IN THE LOWER LEVELS WHICH COULD SPIN UP SOME QUICK TORNADOES. FREEZING LEVEL HEIGHTS OF 13K FT SEEM A BIT HIGH FOR LARGE HAIL POTENTIAL. THE SEVERE WEATHER THREAT WILL DIMINISH BY MIDNIGHT AS THE BEST FORCING MOVES EAST OF THE CWA. THE MAIN COLD FRONT APPROACHES THE WESTERN GREAT LAKES FRIDAY AFTERNOON. WITH AROUND 1K J/KG OF CAPE AND -4 LI VALUES THE POTENTIAL EXISTS FOR MORE SEVERE WEATHER ACROSS THE WESTERN CWA. THE MAIN LIMITING FACTOR WILL BE SHEAR AS HELICITY VALUES STAY BELOW 100. MODEL FORECASTS ARE FAIRLY CONSISTANT THIS RUN WITH GOOD AGREEMENT BETWEEN THE NAM AND GFS RUNS. .LONG TERM...FRI NGT THRU NXT THU. MAIN FCST FOCUS ON PCPN TRENDS THRU THE WEEKEND WITH COOL TEMPS EXPECTED INTO EARLY NXT WEEK. STARTING FRI NGT...CDFNT TO MOV ACROSS WI FRI NGT AND RESIDE EITHER OVR ERN WI OR LK MI BY 12Z SAT. MEANWHILE...A STG UPR TROF WL BE DIGGING ACROSS THE UPR MIDWEST PROVIDING STG DYNAMICS FOR TSTM DEVELOPMENT. MID LVL WNDS PROGGED TO BE AROUND 60 KTS WITH STEEPENING LAPSE RATES AND INCREASING SHEAR PROFILES. PLENTY OF MSTR TO BE AVBL WITH DEW PTS IN THE MID TO UPR 60S AT THE ONSET. THE ONE VRBL WHICH MAY THROW A WRENCH INTO A WIDESPREAD PCPN EVENT IS IF STRONGER CONVECTION TO OUR SOUTH INTERRUPTS THE DEEP MSTR INFLOW INTO WI. BETTER DYNAMICS ARE TO OUR SOUTH...THUS HAVE KEPT PCPN MORE SCT IN NATURE. CHC OF SHWRS TO CONT THRU SAT UNTIL THE UPR TROF PASSES THRU THE RGN. DUE TO THE LOCATION OF THE UPR TROF DURING THE DAY...A STRAY SHWR MAY DVLP ESP IN THE AFTERNOON DURING MAX HEATING. GOOD SUBSIDENCE BEHIND THE TROF SHOULD BE ABLE TO MIX DOWN GUSTY WNDS...THUS HAVE ADDED BRZY WORDING TO THE ZNS. COOLER TEMPS EXPECTED ON SAT AS 8H TEMPS DROP TO AROUND +10C. CYCLONIC FLOW IN PLACE SAT NGT AS COOLER AIR CONTS TO FUNNEL INTO THE FCST AREA. WRAP-AROUND MSTR...COMBINED WITH ONE LAST SHRTWV MAY KEEP A FEW SHWRS LINGERING ACROSS THE FAR NORTH. TEMPS WL RESPOND TO THE CHG IN AIRMASS WITH READINGS A GOOD TEN DEGS COOLER THAN FRI NGT. HEADED INTO THE EXTENDED...MEAN FLOW ACROSS THE NRN U.S. TO BE DICTATED BY TWO SEPARATE UPR TROFS. THE FIRST UPR TROF TO BE IN THE PROCESS OF MOVG INTO THE ERN THIRD OF THE COUNTRY EARLY NXT WEEK WHILE A SECOND WEAKER UPR TROF PUSHES INTO THE NRN ROCKIES/NRN PLAINS TOWARD THE MIDDLE OF NXT WEEK. THE FIRST UPR TROF IS FCST TO MOV TOWARD WRN QUEBEC ON SUNDAY AND GRADUALLY LOSE ITS GRIP ON THE WRN GREAT LKS. WHAT IS LEFT OF THE CYCLONIC FLOW SHOULD BECOME NEUTRAL AS A BROAD AREA OF HI PRES STARTS TO BUILD IN FROM THE UPR MIDWEST. THE MAIN STORY FOR SUNDAY WL BE THE COOL AIRMASS OVRHD AS 8H TEMPS RESIDE IN THE +4 TO +8C RANGE. TEMPS NOT EXPECTED TO BREAK 70 ACROSS THE NORTH AND WITH TEMPS SO COOL ALOFT... WOULD NOT BE SURPRISED TO SEE LGT PCPN DVLP OFF OF LK SUPERIOR AND MOV TOWARD EXTREME NRN WI. HAVE DECIDED TO ADD A SML CHC OF LGT SHWRS OR SPRINKLES TO THE FAR NORTH. THE HI PRES THEN TO BE THE DOMINANT WEATHER FEATURE OVR NE WI DURING THE MON THRU WED TIME FRAME. AFTER A VERY COOL START ON MON...TEMPS ARE PROGGED TO GRADUALLY WARM AS THE RGN GETS ON THE BACKSIDE OF THE HI AND WNDS COME AROUND TO THE SOUTH. BY NXT WED NGT...THE SECOND UPR TROF WL BE WORKING ITS WAY TOWARD THE NRN PLAINS. THE 12Z MDL OUTPUT NOT AS IMPRESSIVE WITH THIS SECOND UPR TROF AS EARLIER RUNS. WOULD LIKE TO WAIT ONE MORE RUN FOR CONTINUITY SAKE BEFORE CHANGING THE FCST. HAVE LEFT A CHC OF SHWRS/TSTMS IN FOR THU. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KURIMSKI/KALLAS WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 415 AM CDT THU AUG 18 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 415 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL OVERSPREAD THE AREA TODAY. THE SHOWERS WILL BE MOST NUMEROUS ACROSS SOUTHERN PORTIONS OF THE AREA...AND MORE SCATTERED TO THE NORTH. HEAVY RAINFALL IS POSSIBLE ACROSS THE SOUTH. THUNDERSTORMS ARE ALSO POSSIBLE...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY EVENING AND FRIDAY NIGHT. CONDITIONS MAY BE MORE FAVORABLE FOR SEVERE WEATHER DURING THAT TIME FRAME. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO DETERMINE THE RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. LMZ521-522-541>543-564-191100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 415 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL OVERSPREAD THE AREA TODAY. THE SHOWERS WILL BE MOST NUMEROUS ACROSS SOUTHERN PORTIONS OF THE AREA...AND MORE SCATTERED TO THE NORTH. HEAVY RAINFALL IS POSSIBLE ACROSS THE SOUTH. THUNDERSTORMS ARE ALSO POSSIBLE...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY EVENING AND FRIDAY NIGHT. CONDITIONS MAY BE MORE FAVORABLE FOR SEVERE WEATHER DURING THAT TIME FRAME. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO DETERMINE THE RISK OF SEVERE WEATHER. SKOWRONSKI/ECKBERG WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 258 PM CDT THU AUG 18 2005 WIZ035>037-045-190200- PORTAGE WI-WAUPACA WI-WAUSHARA WI-WOOD WI- ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 730 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES IN CENTRAL WISCONSIN PORTAGE... WAUSHARA... WOOD... IN NORTHEAST WISCONSIN WAUPACA... THIS INCLUDES THE CITIES OF...CLINTONVILLE...MARSHFIELD... STEVENS POINT...WAUTOMA AND WISCONSIN RAPIDS. KURIMSKI
The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
5 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476451, 5476452, 5476453, 5476454, 5476455.